NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, December 1, 2015
Shortness of breath whilst on TB treatment
I was diagnosed with active TB in March 2011 through a sputum test. My only symptom had been constent productive cough. I immidiately started treatment with the first phase for a period of two months. On the third month I was on Rimactazid 150/75 and taking six tablets a day. On the fourth month I was on Rifinah 300 taking two tablets a day. For my fifth and sixth month which is the current month I have been on Rifampin 300/150 taking two tablets a day.
I have never missed a dose and have not taken alcohol throught the treatment. I have suffered bouts of flue about four times throught the treatment and whilst having flue I have I had night sweats during those periods.
My problem now is that I am experiencing tightness in my chest with shortness of breath.
I have also not tested if my TB is drug resistant. My doctor siad that this would be done when I finish my treatment.
Not sure what to do next because I am worried about the shortness of breath.
Because you are experiencing new chest pain and shortness of breath, you should be evaluated by a physician as soon as possible. There are many causes for chest pain and shortness of breath; the symptoms may or may not be related to your tuberculosis (TB) lung disease. Only a complete medical evaluation can find out why you are not feeling better.
After taking your TB medication you should begin to feel better. There are different combinations of TB medications; the most common medicines used to cure TB are isoniazid, rifampin, ethambutol, and pyrazinamide. We usually start the patient on all four medicines and check drug susceptibility test or drug resistance testing on the initial sputum culture. This way, we can change the TB medicine if needed. If there is no drug resistance, after 2 months, the doctor will often change your medication to isoniazid and rifampin. We also check a CXR at 2 months after starting TB treatment to make sure the lungs are improving. Different countries have different protocols for drug treatment, drug resistance testing, and CXR, I am not sure what the protocol is in your area. It is very good that you have taken all of your TB medications as directed, but if your symptoms are not improving or you develop new symptoms, you must seek further medical evaluation.
Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University